Join Now!      Login

Whole Person Wellness Program
 
healthy.net Wellness Model
Skip Navigation Links
 
 
FREE NEWSLETTER
   
   
   
 
Health Centers
Key Services
 
Medicial Mistakes?
How many people each year suffer some type of preventable harm that contributes to their death after a hospital visit?
from 46,000 to 78,000
from 78,000 to 132,000
from 132,000 to 210,000
from 210,000 to 440,000

 
 
 What Doctors Don't Tell You: Tremor 
 
What Doctors Don't Tell You © (Volume 13, Issue 8)
Q My 76-year-old father has recently developed tremors which his GP has diagnosed as Parkinson’s disease, but I would like a second opinion. Could his symptoms be caused by the drugs he is taking for his emphysema and heart problems? - JA, via e-mail

A Your father’s problems began seven years ago with a bout of pneumonia. On recovering, he continued to have breathing difficulties and so was diagnosed with emphysema and prescribed Serevent and Salbutamol. About three years ago, he had a minor heart attack, and was prescribed Coversyl (perindopril) to lower his blood pressure, the diuretic Frusemide, and Lescol (fluvastatin) to reduce cholesterol. Recently, your father developed tremors in his hands and his GP diagnosed Parkinson’s: is he right?

Tremor is notoriously difficult to diagnose as there are over a dozen different kinds - Parkinson’s disease is only one of them (Mov Disord, 1998; 13 [Suppl 3]: 2-23) and is by no means the most common cause (Practitioner, 1989; 233: 1101-2).

Tremors can occur for a variety of reasons, many of them poorly understood. However, according to a report by British neurophysiologist Dr L.J. Findley, there is one consistent cause of tremor - drugs. 'Drug side-effects should be considered in the differential diagnosis of any unexplained tremor,' he warned six years ago (J Clin Neurophysiol, 1996; 13: 122-32).

Your father’s GP appears not have heeded this advice. Instead, when presented with your father’s tremors, he instantly reached for the prescription pad and added a sixth drug to the cocktail: Madopar, a levodopa-based drug routinely prescribed for parkinsonism.

In the GP’s defence, he was merely following the herd. Many of his colleagues practise multiprescription-pad medicine for old people. Officially, this is known as polypharmacy (the prescription of five or more drugs at once), and it’s becoming much more common among the elderly.

However, an increasing number of doctors are beginning to recognise it as a serious medical problem. As one recent report acknowledges: 'Older adults are extremely vulnerable to medication misadventures' (J Am Pharm Assoc [Wash], 2002; 42 [5 Suppl 1]: S32-3).

The reasons are clear - the older you get, the more hazardous are the side-effects of any drug. Furthermore, polypharmacy means there’s a real danger of drug interactions, and a multiplication of side-effects (AORN J, 1999; 69: 619-22, 625, 627-8).

But it’s not necessary to invoke complex drug interactions to explain your father’s tremors. One need look no further than the known toxic effects of the drugs prescribed by his GP.

Let’s start with Serevent. This is an inhaler containing the drug salmeterol, a powerful beta-receptor stimulant that dilates the bronchial tubes. It was put on the market by the drug company Allen & Hanburys (which was later merged with GlaxoWellcome) as a solution for chronic asthma. A major selling point is its prolonged duration of action - for example, throughout the night.

However, it has a litany of side-effects, including nausea, vomiting, joint pain, cramping, fatigue, rash and - last but not least - tremor. In fact, Glaxo scientists themselves have recently reviewed the results of over 1500 Serevent study patients and found that tremor was the most frequent side-effect, affecting over 5 per cent of these patients (Ann Allergy Asthma Immunol, 2001; 87: 465-73).

It’s a similar picture with Salbutamol, also prescribed to your father to help his breathing. This drug has a similar mode of action to Serevent and its side-effects are virtually identical. 'Fine muscle tremor, particularly of the hands' is stated at the top of the adverse-events list (Medicines, The Comprehensive Guide, 1997). So, as your father is taking both medications, his risk of tremors rises exponentially.

The other major risk he is undoubtedly running is the development of hypokalaemia (low levels of potassium). Not only will high use of Serevent and Salbutamol cause it, but it’s also one of the main side-effects of Frusemide, the loop diuretic in your father’s drug cocktail. Low potassium levels typically produce fatigue, dizziness and muscle weakness - but it’s possible that you or your GP haven’t noticed these as they are easily mistaken for symptoms of old age.

But there’s worse to come. These fatigue-related symptoms are the very side-effects of Lescol, the cholesterol-lowering ‘statin’ drug from Novartis, which has been shown to produce 'unexplained diffuse myalgias, muscle tenderness or weakness' (The Medicines Compendium, 2002). These, together with low potassium levels, may well be making his tremor worse.

So, all in all, you are right to be suspicious. It is very likely that your father’s tremor is a side-effect of the drugs prescribed by his GP.

 Comments Add your comment 

 About The Author
What Doctors Don't Tell You What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't......more
 
 From Our Friends
 
 
 
Popular & Related Products
 
Popular & Featured Events
Error Reading Event Calendar
 
Stevia Products & Info
 
Dimensions of Wellness
Wellness, Breathing, dimension!

Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Stevia      Discount Lab Tests      First Aid      Global Health Calendar      Healthy Products       Privacy Policy     Contact Us
Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.
Are you ready to embark on a personal wellness journey with our whole person approach?
Learn More/Subscribe
Are you looking to create or enhance a culture of wellness in your organization?
Learn More
Do you want to become a wellness coach?
Learn More
Free Webinar